Olanzapine-induced hyperprolactinemia and galactorrhea reversed with addition of bromocriptine: A case report [5]

David E. Miller, C Simon Sebastian

Research output: Contribution to journalLetter

4 Scopus citations

Abstract

FreeText:After switching from clozapine to olanzapine, the patient began to develop galactorrhea bilaterally. Her prolactin level was found to be elevated at 43.9 ng/mL. Her galactorrhea and amenorrhea resolved with return of normal menstrual function after olanzapine discontinuation. Subsequent treatments with quetiapine and later aripiprazole were not successful. At no time during the trials of these medications did the patient experience any galactorrhea. The patient requested to resume olanzapine in spite of the previous adverse effects. At that time, an endocrinology consultation was obtained, and it was decided to rechallenge the patient with olanzapine with a plan to add Parlodel if her galactorrhea and hyperprolactinemia recurred.

Indications:1 patient with hyperprolactinemia and galactorrhea. Coexisting diseases: schizoaffective disorder and multiple sclerosis.

Patients:One 28-year-old white woman.

TypeofStudy:A case of olanzapine-induced hyperprolactinemia and galactorrhea that resolved with the addition of Parlodel in a schizoaffective disorder patient was reported in a letter. Letter to the editor.

DosageDuration:Initially 1.25 mg daily, slowly titrated over a period of months to 5 mg bid (=10 mg daily). Duration: 47 weeks.

Results:Within several weeks after resuming olanzapine at 15 mg daily, the patient was again free of psychotic symptoms. Her galactorrhea returned after 1 month of restarting olanzapine treatment, and her prolactin level reached a peak of 65.6 ng/mL (which occurred during titration with Parlodel). No amenorrhea was observed during this time period. The patient's galactorrhea began to resolve, and her prolactin levels returned toward normal reference range. At the current dosages of 15 mg of olanzapine and 5 mg twice daily of Parlodel, she is without galactorrhea, and her prolactin level is 15.1 ng/mL. The patient continues to remain symptom free and without impairment in functioning or worsening of psychosis. During the period of treatment, the patient was taking venlafaxine 150 mg daily and interferon beta-1b every other day (for multiple sclerosis). Galactorrhea and changes in prolactin levels occurred only with respect to olanzapine dosing.

AdverseEffects:No adverse events were mentioned.

AuthorsConclusions:Therefore, bromocriptine treatment could be useful in the rare cases of olanzapine-induced hyperprolactinemia and galactorrhea when the patient does not respond to other neuroleptic medications. We also suggest monitoring for worsening of psychosis during use of bromocriptine. Fortunately, this patient showed no worsening of psychosis on treatment with bromocriptine.

Original languageEnglish (US)
Pages (from-to)269-270
Number of pages2
JournalJournal of Clinical Psychiatry
Volume66
Issue number2
Publication statusPublished - Jan 1 2005

    Fingerprint

ASJC Scopus subject areas

  • Psychiatry and Mental health
  • Clinical Psychology

Cite this